Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 32, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 26, 2021, 6:51 PM CDT for Saint Louis County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 6:51 PM CDT (23:51 UTC)
- Expired
- Jul 26, 2021, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Saint Louis County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:00 PM CDT | TSTM WND DMG | 1 Wnw Zim, MN | 16 INCH TREE UPROOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WUUS53 KDLH 262351
SVRDLH
MNC137-270015-
/O.NEW.KDLH.SV.W.0032.210726T2351Z-210727T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
651 PM CDT Mon Jul 26 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southwestern St. Louis County in northeastern Minnesota...
* Until 715 PM CDT.
* At 651 PM CDT, a severe thunderstorm was located 9 miles southeast
of Cherry, or 19 miles east of Hibbing, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cotton around 700 PM CDT.
Other locations impacted by this severe thunderstorm include Nichols
Lake, Iron Junction, Leonidas, Kelsey, Murphy Lake, Melrude, West Two
Rivers Reservoir, Makinen, Zim and Kinney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4737 9290 4752 9271 4740 9216 4723 9231
4708 9253
TIME...MOT...LOC 2351Z 303DEG 45KT 4732 9255
HAIL...1.25IN
WIND...60MPH
$$
KossenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:27 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 26, 4:27 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Duluth MN 427 PM CDT Mon Jul 26 2021 .DISCUSSION...(This evening through Sunday) Issued at 426 PM CDT Mon Jul 26 2021 Summary...The main concern this forecast is this evening's convection with the Enhanced risk of severe storms we have. After that, we have warm weather continuing with chance for more showers and thunderstorms on Wednesday, and again on Friday. The convection this evening is an unusual Enhanced risk for this area, which we do not typically see more than a couple of days a summer around here. There is a low pressure system over central North Dakota this afternoon, with a warm front draped east into our area, generally from the Brainerd Lakes region east into northwest Wisconsin. Along and south of this boundary the airmass is strongly unstable, with surface based CAPE values already over 2k j/Kg, with models indicating it may get up over 3k j/Kg at some point this evening. Sounding from this morning show an Elevated Mixed Layer that should be over our area this evening that is also showing as a drier area on satellite imagery. This EML will produce steep lapse rates in the mid levels, even as it also produces the capping that we are seeing at the lower levels this afternoon. Model soundings show that we should have a long hodograph this evening with moderate to strong winds aloft to help lengthen it, despite the weaker winds in the boundary layer. This all shows that if we can get convection to fire, severe storms are likely, with very large hail and strong winds, as already depicted in the SPC day one severe outlook. We may have a very weak shortwave moving along the North Dakota/Manitoba line this afternoon which has been generating an area of accas and -tsra over northwest Minnesota this afternoon. This is likely based in the 700-600mb Warm air advection region, and we do not expect this area to grow significantly or become rooted in the surface based instability, at least in part due to its position relative to the surface boundary. However, ahead of the surface low over eastern North Dakota we have some decent pressure falls over northwest Minnesota and would expect some new development in this area sometime in the next few hours. Models have been wildly inconsistent in depicting this event, with the NAMNest and FV3SAR showing development over NW MN and eastern ND by 01z, then sliding southeast across the forecast area, but the HRRR not developing anything until after 03z, and with much less coverage than either of the other models. Uncertainty in timing and evolution is still pretty high, even as of late afternoon. Unfortunately, we are in the wait and see mode, and we will have to see how things evolve this evening. There may be some lingering showers into early Tuesday morning, but otherwise expect the bulk of the convection to be out of the forecast area shortly after midnight. Tuesday should be relatively quiet with the boundary having shifted south of the forecast area and weak ridging over the area. Highs to get back into the 80s for the day, though slightly cooler than today. We have another chance for showers and thunderstorms on Wednesday, and while we have a small threat for severe weather, am not as concerned about it as I am for this evening. Should it shift a little later in the day and allow instability to build before the convection moves into the area, that would be a different story. Highs to creep back up into the low 90s for the Brainerd Lakes region. After another quiet day on Thursday, another shortwave should bring another chance for showers and thunderstorms Friday night and early Saturday, but it is too soon to determine the severe weather potential with this. This should usher in a bubble of cooler temperatures aloft with cooler high temperatures through the weekend, with highs back in the 70s to low 80s for both days. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1246 PM CDT Mon Jul 26 2021 Main concern this forecast time range is for the convection that is expected to develop later this afternoon and last through the evening hours, with showers lingering overnight. Have included a tempo group for KDLH and KHYR with MVFR conditions and thunder, the sites that appear most likely to be affected by thunderstorms. Have with VCTS groups for KHIB and KBRD, and have kept them VFR. Some MVFR/IFR fog and stratus is expected during the early morning hours where the heavy rainfall occurs, and for now have included these only for KDLH, KHIB and KHYR. Once the fog clears, expect VFR conditions through remainder of TAF period. && .MARINE... Issued at 426 PM CDT Mon Jul 26 2021 Thunderstorm development this evening is also expected to affect western Lake Superior, and may bring damaging winds and large hail, especially right after it moves off land areas. There may also be a period of increased winds in the hours after any convection moves through the area, and we may need a short term Small Craft Advisory for a few hours overnight. After tonight wind stay out of the northeast for Tuesday at 10 to 15 knots, then diminish Tuesday night and become westerly for Wednesday. Waves to generally stay less than 2 ft. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 78 60 82 / 60 0 40 60 INL 56 85 62 85 / 20 10 60 70 BRD 63 86 66 92 / 50 10 30 50 HYR 61 84 61 86 / 70 0 30 60 ASX 61 79 59 87 / 70 10 40 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...LE AVIATION...LE MARINE...LE
Hazardous weather outlook, Jul 26, 4:01 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 401 PM CDT Mon Jul 26 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 401 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are likely this evening and tonight. Storms may develop any time this afternoon, but are most likely to develop this evening around 7 to 8 PM in northeastern Minnesota, then spreading into northwest Wisconsin around 10 to 11 PM. The primary threat with these storms is large hail up to baseball size. Gusty winds to 70 mph, isolated tornadoes, and torrential rainfall that may lead to localized flash flooding are also possible. Later tonight the risk of large hail and tornadoes will decrease and the potential for heavy rain and damaging winds will become the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A strong thunderstorm or two may be ongoing early Tuesday morning. The chance of thunderstorms returns late Tuesday night and continues through Wednesday night. A few storms may be strong to severe mainly along and south of US Highway 2 in Minnesota and Wisconsin. Large hail and damaging winds are the main threats with the strongest storms. There is a slight chance of isolated thunderstorms Friday afternoon and evening over portions of northern Minnesota, and Saturday afternoon and evening over portions of northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, and rainfall amounts to the National Weather Service. LSZ121-140>148-150-272115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 401 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are likely this evening and overnight, and some may be strong to severe with hail to baseball ball size, wind gusts to 60 knots, frequent cloud- to- water lightning, and torrential rainfall which may reduce visibility to less than one- quarter mile. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is another chance of thunderstorms Wednesday and Wednesday night. A few storms may be strong to severe once again. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 26, 5:41 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
541 PM CDT Mon Jul 26 2021
MNZ010-018-262300-
Koochiching-North Itasca-
541 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH
CENTRAL KOOCHICHING COUNTIES...
At 540 PM CDT, a strong thunderstorm was 11 miles southeast of
Gemmell, moving east at 50 mph.
Wind gusts up to 50 mph, penny size hail, and frequent cloud to
ground lightning can be expected with this storm.
This storm will be near...
Effie around 555 PM CDT.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4791 9428 4803 9409 4799 9360 4783 9363
4770 9374
TIME...MOT...LOC 2240Z 288DEG 44KT 4789 9391
KossenSpecial weather statement, Jul 26, 6:00 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Duluth MN 600 PM CDT Mon Jul 26 2021 MNZ018-262315- North Itasca- 600 PM CDT Mon Jul 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA COUNTY... At 559 PM CDT, a strong thunderstorm was 9 miles northeast of Oslund, or 37 miles northwest of Grand Rapids, moving southeast at 40 mph. Wind gusts up to 50 mph, nickel size hail, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Marcell around 615 PM CDT. Other locations impacted by this storm include Jessie Lake, Spring Lake, Whitefish Lake, North Star Lake, Talmoon, Bowstring, Wirt, Scenic State Park and Coon Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4783 9383 4766 9345 4746 9372 4770 9401 TIME...MOT...LOC 2259Z 324DEG 35KT 4772 9386 Kossen
Special weather statement, Jul 26, 6:10 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
610 PM CDT Mon Jul 26 2021
MNZ019-262330-
Central St. Louis-
610 PM CDT Mon Jul 26 2021
...AN AREA OF THUNDERSTORMS WILL AFFECT WEST CENTRAL ST. LOUIS
COUNTY...
At 610 PM CDT, an area of thunderstorms was 11 miles north of Buhl,
or 17 miles north of Hibbing, moving east at 35 mph.
Wind gusts up to 50 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with these storms.
These storms will be near...
Buhl around 625 PM CDT.
Virginia, Eveleth and Mountain Iron around 630 PM CDT.
Other locations impacted by these storms include Franklin, Side Lake,
Leonidas, Snake Trail, Kinney, West Two Rivers Reservoir, Perch Lake,
Mcarthy Beach State Park, Iron Junction and Big Rice Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4767 9238 4739 9253 4761 9306 4772 9306
4773 9308 4777 9308
TIME...MOT...LOC 2310Z 290DEG 32KT 4765 9286
KossenSpecial weather statement, Jul 26, 6:38 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
638 PM CDT Mon Jul 26 2021
MNZ025-270000-
North Cass-
638 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...
At 638 PM CDT, a strong thunderstorm was 11 miles northeast of
Laporte, or 15 miles north of Walker, moving southeast at 30 mph.
Wind gusts up to 50 mph, dime size hail, and frequent cloud to ground
lightning can be expected with this storm.
This storm will remain over mainly rural areas of northwestern North
Cass County, including the following locations... Wilkinson and Cass
Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4741 9453 4732 9433 4715 9458 4723 9467
4741 9467
TIME...MOT...LOC 2338Z 309DEG 28KT 4732 9458
KossenLocal storm report, Jul 26, 6:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
648 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 5 NE DEER RIVER 47.40N 93.72W
07/26/2021 M0.70 INCH ITASCA MN TRAINED SPOTTER
DIME SIZE HAIL AND GUSTY WINDS.
&&
JDSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:41 PM CDT | Special Weather Statement | DLH | Koochiching | 19 min |
| Jul 26, 5:54 PM CDT | Tornado Warning | DLH | Cass, Itasca | 21 min |
| Jul 26, 6:00 PM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| Jul 26, 6:10 PM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Jul 26, 6:14 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 31 min |
| Jul 26, 6:15 PM CDT | Tornado Warning | DLH | Cass, Itasca | 30 min |
| Jul 26, 6:26 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 64 min |
| Jul 26, 6:38 PM CDT | Special Weather Statement | DLH | Hubbard | 22 min |
| Jul 26, 6:41 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 34 min |
| Jul 26, 6:45 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 45 min |
| Jul 26, 6:59 PM CDT | Special Weather Statement | DLH | Cass | 16 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.